Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 283, NWS Springfield, MO

November 24, 2020Barry County, Dade County, Lawrence County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Nov 24, 2020, 9:33 PM CST for Barry County, Dade County, Lawrence County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 24, 2020, 9:33 PM CST (03:33 UTC)
Expired
Nov 24, 2020, 10:15 PM CST
In force
42 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Barry County, MO, Dade County, MO, Lawrence County, MO

The radar

The Springfield radar (KSGF), 39 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.6 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 643 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
643 m²/s²
0-3 km storm-relative helicity
677 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

455 
WUUS53 KSGF 250333
SVRSGF
MOC009-057-109-250415-
/O.NEW.KSGF.SV.W.0283.201125T0333Z-201125T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
933 PM CST Tue Nov 24 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Barry County in southwestern Missouri...
  Lawrence County in southwestern Missouri...
  Dade County in southwestern Missouri...

* Until 1015 PM CST.

* At 932 PM CST, severe thunderstorms were located along a line
  extending from near Sheldon to 8 miles southeast of Jasper to 6
  miles northwest of Fairview to 6 miles northwest of Pea Ridge,
  moving east at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail. Reports of 55 to 
           65 mph winds have occurred in the Diamond and Joplin 
           areas with these storms.

  SOURCE...Public.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Stockton Lake...                  Table Rock Lake...
  Roaring River State Park...       Monett...
  Aurora...                         Mount Vernon...
  Cassville...                      Marionville...
  Shell Knob...                     Greenfield...
  Pierce City...                    Purdy...
  Lockwood...                       Seligman...
  Exeter...                         Miller...
  Wheaton...                        Verona...
  Butterfield...                    Washburn...

This includes Interstate 44 between mile markers 33 and 58.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3729 9404 3730 9407 3758 9408 3757 9362
      3728 9363 3728 9361 3683 9361 3682 9359
      3650 9358 3650 9406
TIME...MOT...LOC 0332Z 267DEG 43KT 3763 9435 3727 9418 3690 9414 3652
9419

HAIL...0.75IN
WIND...60MPH
 
$$

DSA
3 follow-up statements
880 
WWUS53 KSGF 250348
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
948 PM CST Tue Nov 24 2020

MOC009-057-109-250415-
/O.CON.KSGF.SV.W.0283.000000T0000Z-201125T0415Z/
Barry MO-Lawrence MO-Dade MO-
948 PM CST Tue Nov 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CST
FOR BARRY...LAWRENCE AND DADE COUNTIES...

At 948 PM CST, severe thunderstorms were located along a line
extending from 11 miles east of Sheldon to near Miller to near Monett
to near Seligman, moving east at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Stockton Lake...                  Table Rock Lake...
Roaring River State Park...       Monett...
Aurora...                         Mount Vernon...
Cassville...                      Marionville...
Shell Knob...                     Greenfield...
Pierce City...                    Purdy...
Lockwood...                       Seligman...
Exeter...                         Miller...
Wheaton...                        Verona...
Butterfield...                    Washburn...

This includes Interstate 44 between mile markers 33 and 58.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3729 9404 3730 9407 3758 9408 3757 9362
      3728 9363 3728 9361 3683 9361 3682 9359
      3650 9358 3650 9406
TIME...MOT...LOC 0348Z 278DEG 50KT 3761 9409 3725 9392 3688 9389 3651
9398

HAIL...<.75IN
WIND...60MPH
 
$$

DSA
258 
WWUS53 KSGF 250359
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
959 PM CST Tue Nov 24 2020

MOC009-057-109-250415-
/O.CON.KSGF.SV.W.0283.000000T0000Z-201125T0415Z/
Barry MO-Lawrence MO-Dade MO-
959 PM CST Tue Nov 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CST
FOR EASTERN BARRY...EASTERN LAWRENCE AND EASTERN DADE COUNTIES...

At 958 PM CST, severe thunderstorms were located along a line
extending from 9 miles southwest of Stockton to near Miller to 7
miles south of Aurora to Beaver, moving east at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Stockton Lake...                  Table Rock Lake...
Roaring River State Park...       Aurora...
Mount Vernon...                   Marionville...
Shell Knob...                     Greenfield...
Miller...                         Verona...
Everton...                        Golden...
Dadeville...                      Emerald Beach...
Eagle Rock...                     Halltown...
Chain-O-Lakes...                  South Greenfield...
Arrow Point...                    Hoberg...

This includes Interstate 44 between mile markers 44 and 58.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3722 9385 3736 9384 3756 9392 3757 9362
      3728 9363 3728 9361 3683 9361 3682 9359
      3650 9358 3650 9384
TIME...MOT...LOC 0358Z 278DEG 50KT 3759 9391 3723 9374 3686 9370 3649
9379

HAIL...<.75IN
WIND...60MPH
 
$$

DSA
662 
WWUS53 KSGF 250410
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1010 PM CST Tue Nov 24 2020

MOC009-057-109-250420-
/O.EXP.KSGF.SV.W.0283.000000T0000Z-201125T0415Z/
Barry MO-Lawrence MO-Dade MO-
1010 PM CST Tue Nov 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BARRY...EASTERN
LAWRENCE AND EASTERN DADE COUNTIES WILL EXPIRE AT 1015 PM CST...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3722 9385 3736 9384 3756 9392 3757 9362
      3728 9363 3728 9361 3683 9361 3682 9359
      3650 9358 3650 9384
TIME...MOT...LOC 0410Z 267DEG 43KT 3760 9375 3724 9358 3687 9354 3650
9363

$$

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 5:24 PM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Nov 24, 5:24 PM CST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
524 PM CST Tue Nov 24 2020

...Updated for 00Z Aviation Discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 336 PM CST Tue Nov 24 2020

An upper level low is currently pushing east into the Plains. An
associated area of surface low pressure is located across southern
Kansas and northern Oklahoma. Ahead of the low the pressure
gradient has tightened across the region. As a result gusty
southerly winds are occurring across the area. Gusts up to 30 to
35 mph will continue through this evening into tonight.

Lift is also overspreading the area ahead of the upper level low.
An area of showers are currently pushing across the western
Missouri Ozarks this afternoon. Instability is limited across the
area at this time so not seeing much lightning but an isolated
lightning strike or two is not of the questions this afternoon.

A cold front is also associated with this system. Storms are
currently developing along the front across western Oklahoma into
western Kansas. As the system moves east the front and this
activity will continue develop and move east. Height falls
associated with the approach of the upper level low will result in
instability increasing at least somewhat across the area.
Moisture is advecting north in the gusty winds, but the better
quality moisture return will likely remain south of the area.
Still as we get into the evening hours more embedded storms will
begin to develop as at least some instability can be realized.

The main strong to severe risk will occur with the storms
developing along the cold front as it moves east. Even with the
height falls instability will still not be that much to speak of.
However, across far southern Missouri a lot of this instability
will be in the lowest levels of the atmosphere. Strong shear and
forcing will accompany this system. With the given shear there is
not enough instability to support discrete storms, however, a line
of storms, especially along the front could possibly maintain
itself with the marginal amount of instability it will have to
work with. The main risk will be scattered damaging straight line
winds with any bowing segments in the line. Under the core of the
low there may be just enough instability for hail up to the size
of quarters west of Highway 65 but think this is overall a low
risk. Strong low level shear will be in place and with the low
level cape there is a very low risk for a brief isolated tornado
across far southwestern Missouri, but the better chances will be
southwest of our area. The instability is the limiting factor as
there may not be enough to support a line being balance or
slightly shear dominate. The convection ongoing across the area
ahead of the storms could also affect the potential, but again the
main risk should be scattered damaging straight line winds.

The showers and storms will track across the area and end from
west to east tonight. The upper level low will move across the
area tomorrow, and a few light showers or drizzle will be
possible with the low passage Wednesday morning. Cooler
conditions will occur on Wednesday as highs in the upper 40s to
the lower 50s occur.

Winds will become more westerly tonight into Wednesday morning and
will remain on the breezy and gusty side. Winds will then become
more northwesterly and gradually decrease through the afternoon
hours on Wednesday.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 336 PM CST Tue Nov 24 2020

Thanksgiving day will likely be the nicest day of the week as
highs warm into the upper 50s to the middle 60s under sunny skies
and just a light breeze.

An upper level trough and weak front will push through the area on
Friday. A dry air mass will be in place so not expecting any
precipitation with this system. Highs on Friday will be in the
middle 50s.

An upper level low will dig into the southwestern U.S. then track
to the east this weekend. There are still questions on track and
timing of this low. If the low tracks far enough to the north
some light rain will be possible across the area late in the
weekend. Early next week another upper level trough will dive out
of the northern Plains and set the stag for much colder
temperatures early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 523 PM CST Tue Nov 24 2020

Showers continue to be found across southern Missouri early this
evening all ahead of an aapproaching low pressure system and
associated front. Further west, a line of thunderstorms was moving
across north central Oklahoma just west of Interstate 35. This
line of storms will be moving through southern Missouri later this
evening and into the overnight hours. Ceilings will bounce
between MVFR and VFR ahead of the system, with localized IFR
conditions possible within the storms. AS the activity exits late
tonight will see ceilings lower into the IFR category and remain
there through much of the remainder of the TAF period. There could
be some improvement after 18Z Wednesday, especially at KJLN.
Southerly winds will pick up again later this evening and then
switch to the west between 12Z-18Z Wednesday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Raberding
Hazardous weather outlook, Nov 24, 1:03 PM CST, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
103 PM CST Tue Nov 24 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251915-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
103 PM CST Tue Nov 24 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

Gusty southerly winds will continue across the area though
tonight, but will become more westerly overnight. Wind gusts up
to 30 to 35 mph can be expected at times.

Scattered showers and thunderstorms will be occur at time from
this afternoon into Wednesday morning. There is brief window for
a few strong to severe storms this evening into the overnight
hours if enough instability can develop. This window will occur
between 7 PM and 3 AM CST from west to east across the area. The
primary severe weather potential will be damaging wind gusts up to
60 mph. Hail to the size of quarters may be possible west of
Highway 65 with a few of the strongest storms. Due to strong wind
shear there could be a very low risk for an isolated brief tornado
across southwestern Missouri this evening, but the better
potential will be to the southwest of the area, as limited
instability  will limit this potential.

The rainfall will move to the east fairly quickly with this
system, therefore widespread flooding is not expected. However,
portions of south central Missouri may see over an inch of
rainfall. Minor flooding of flood prone areas including low water
crossings may be possible this evening and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Breezy conditions will persist into Wednesday morning behind the
cold front. Westerly wind gusts up to around 30 mph will be
common during the morning hours. Winds gradually weaken Wednesday
afternoon from west to east.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation is not expected to be needed through tonight
  at this time.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Local storm report, Nov 24, 8:44 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
844 PM CST TUE NOV 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     HAIL             2 W HALLOWELL           37.17N 95.03W
11/24/2020  E1.00 INCH       CHEROKEE           KS   EMERGENCY MNGR

            DIME TO QUARTER SIZE HAIL REPORTED BY
            EMERGENCY MANAGER.

&&

JLR
Local storm report, Nov 24, 9:11 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
911 PM CST TUE NOV 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             5 SW IRON GATES         37.00N 94.62W
11/24/2020  E1.00 INCH       NEWTON             MO   FIRE DEPT/RESCUE

&&

JLR
Local storm report, Nov 24, 9:18 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
918 PM CST TUE NOV 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     1 NNE AIRPORT DRIVE     37.16N 94.50W
11/24/2020  M62 MPH          JASPER             MO   ASOS

&&

JLR

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 8:58 PM CSTSevere Thunderstorm WarningSGFBarton, Jasper, McDonald, Newton47 min
Nov 24, 10:04 PM CSTSpecial Weather StatementSGFChristian, Greene, Stone, Taney41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.